Hi everyone, i was diagnosed with pernicious anemia in july this year, had a loading dose, then had my top up in october, why are gps so against patients having b12 more regular? i havent asked mine yet my last injection isnt that long ago but about a month before its due i start to feel really rough, and have terrible nausea, then it clears up a few days after i have my top up. I do feel rough though a month before its due, and reading about all your problems it seems im not alone.

17 Replies

  • Dear onlyscouser. Welcome to the happy band of brothers and sisters! Yes, so many of us can't manage on the NHS allowance(me included) I will never forget the disdain with which I was treated when I asked for an injection before the apponted date. "We are not going down that road-----you will only want more and more" So I did what many of us have to do and I now self-inject. Maybe you will need to do that also. If so you will get all the helpyou need on this site. Best of luck to you

  • hi wedgwood thank you for replying, i hate the feeling have a month before my next injection and it seems so unfair to have to wait, take care, and hope you keep well.

  • You must have the same doctor as me, those were almost the exact words my doctor said to me - bless!

  • hi jo, you and me both then eh?

  • Hi,

    Welcome here!

    Yes you are not the only one not feeling well one month before the next B12 jab is due. The strange thing is the same hydroxocobalamin B12 is used in other EU countries and there you get it once ever 2 months minimum. It is licensed in UK for once ever 2 months, but why a britt has to last a month longer than its EU fellow citizens is beyond me. Well perhaps not, its cheaper to make a patient last an other month longer..and there are those who do fine on the once every 3 month maintenance jabs.

    As mentioned many get past that by adding their own B12, be it as injections and or lozenges, patches or sprays..

    I hope you can first get you GP to see your situation and He She may be willing to treat you to your individual needs. If so tell Us all as we would like to go to your GP then.

    Some info in here that may help you convince your GP, see:


    I hope this helps,

    Kind regards,


  • Thank you Marre i will let you know, my nice gp is on leave until february so i will ask her, it just seems so unfair that for a month i feel rotton, thank you very much for your reply.

  • Actually I'm being unfair, my new GP is lovely. And it is important to have further investigations (such as testing serum folate, ferritin, thyroid) as to why you are not doing well on current treatment. It is not uncommon to become folate def and or iron def once B12 treatment has started. Also other gastric issues may play a part etc, so one should see a haematologist, if necessary a neurologist and or gastro with unexplained B12 def, and not doing well on standard treatment.

    I eventually had all the above mentioned tests and saw all specialists (over time) and it resulted for me in two monthly NHS B12 jabs prescribed. I still add more my self, have an abnormal terminal ileum, that does to me explain why I do not seem to recycle any of the injected B12, my serum levels stay in the 200ish without extra B12 and folic acid.

  • Find it difficult to really come to terms with how stupid the regime is in terms of treating people as they need - seems to be the story with B12 - no good tests for anything - tendency to treat per rule book that doesn't really apply.

    There was a study in the 1960s that showed that on average people seemed to retain hydroxocobalamin twice as long as cyanocobalamin but it was also quite clear that it varied so much that it was unsound to extrapolate that to everyone reatins hydroxocobalamin 2x as long but all of that seems to have been forgotten and nobody seems to be able to back up the 3 months if you don't have neuro.

    Should be 2 months if you have neurological involvement so that's something you could pursue with your GP

    Personally I find that I start to notice a difference in symptoms coming back within 24 hours of maintenance shots so supplement using a nasal spray ... a lot. Actually I hadn't recognised what all my symptoms were till in desperation at getting nowhere with my GP I started trying high doses (having established that there wasn't a risk of overdose) and realised a few months in that actually depression was gone. I did lay off the supplementation after maintenance shot a few months in and actually had a lot of problems with anxiety etc so haven't done that since.

    We are all individuals but there isn't any real scope in guidelines for reflecting that in treatment. Its such a waste to leave people feeling like zombies and unable to function for weeks on end ... if only because they end up not being able to work properly and end up losing out on earnings potential ... and that means loss of taxes and revenue that could be used to fund the NHS ... not to mention all the money wasted on treating symptoms because they can't possibly be down to B12 because we have all been cured off that ...

    Sorry that you are caught up in this and really hope that you get some joy from your GP.

  • Thanks for your reply gambit, after reading some threads its a minefield out there, at the moment im not doing too bad, but i will see my gp, my next dose isnt due till jan, if i start to feel really rough i will be having a word.

  • Gambit62 Can you advise me which spray you use. I have seen a Haemotologist privately and he states that my neuro symptoms and other symtoms which I have and are listed under Pernicious Anaemia can't possibly be down to PA. Also as I have injections every eight weeks and my level is above 1500 the highest it is not B12 that is the problem. My Iron is low, haemoglobin just back up to normal, folate low, vitamin D deficient and white cells high. I have had a colonoscopy all clear and a gastroscopy to check for celiacs (still awaiting biopsie results) if clear haemo suspects Iron deficiency Anaemia. I would love it if my GP and others appreciated there is a problem not just tell me I don't have PA as I have injections. Like the other PA sufferers it would be good to wake up feeling refreshed, not have any fogs - I can't spell or find my words/focus on conversations, take part in training courses as I fall asleep, confidence dropping and anxiety increasing. I told my GP my children say I'm lazy and because I am overweight I sometimes think they could be right but don't have energy to make time for anything other than living. woa is me...


    do a range of B12 products including nasal sprays and what they call nasal drops but that's also nasal spray.

    Really hope that you find out what works for you soon - though the folate being low could also be a factor as you need B9 to metabolise B12 ... and the low iron and vitamin D are probably all contributing to things.

  • Re: " My Iron is low, haemoglobin just back up to normal, folate low, vitamin D deficient and white cells high. ", looks like you have some inflammation, hopefully the gastroscopy will come up with a result. Could be your stomach acid is not acidic enough. It would be good to keep things a bit in balance I think, so if you have loads of B12 you need enough folate and iron to match that. Just adding more B12 may not be the answer, All need each other, having lots of one and not enough of the other is not going to help.

    A good multi vitamin could help, but not if you are deficient. Any deficiency should be addressed I would have thought, but this is just me thinking logical, I'm no medic!

    Kind regards,


  • Your GP may respond to some "objective evidence" to increase your dosage. So you have to start creating this objective evidence - namely a diary or log book of your symptoms. Start with the Jab as Day Zero and document when the symptoms reappear.

    You may also now develop other issues - for me it was Gluten intolerance - for you it may be different. Keep a record of all your food and meds, and your exercise. You may notice new symptoms that repeat say 24 hours after certain food, or the day after you exercise, or 6 hours after your jab, etc.

    Take your log book to your next appointment, let your GP hold it (this seems to add more weight to the objective evidence) and discuss what you need.

    Take supplements, B12, folic Acid, Multi-vitamins, as needed to support the injections.

    Have you noticed any neurological symptoms? What does "feeling rough" mean to you? Be specific in your log book. "Brain Fog", "Wanting to isolate myself from all the noise". "Pin and needles in my hands", etc.

    A lot of us have been there already. As Marre said, you may end up self-injecting.

  • I have ms too, so its difficult to know what where the neuro symptoms are coming from!! im a month away from my next injection and fortunately dont feel too bad, "feeling rough" means just not feeling right, feeling sick, tire easily but a few days after my injection im on top form again!!

  • It's been a few days. Do you get any detoxification symptoms within a day of your B12 jab? Headache, irritability, super high, energizer bunny (just can't stop)?

    If you are detoxing, then it is a sign that you got too low before your jab? This is also evidence that you need more frequent injections.

  • no non of that pvanderaa a few days after my jab im feeling lots better and i stay fairly well untill about 4 weeks before my next one, im wondering if i need them every 2 months instead of every 3.

  • Hi

    Yes I think I have the same doc as you.Mine said I could only have it every 12wks.I start feeling rough again one month before my injection is due.I just supplement with lozenges or the oral spray.

    It works for me.

    Good luck x

You may also like...